Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Infant ingested xanax tablet. Should I be worried?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1019 Questions
My 13 month old ingested a half of a 2mg Xanax.... I was only able to retrieve a wet half of the Xanax .. I'm not 100% if the Xanax she found was already half or whole...I have been monitoring her for an hour and a half. I'm sure she ingested some just not sure how much. She's unsteady with her walking & and very drowsy. She usually takes a nap in the afternoon at 3pm.... If she ingested at 12:45pm is it okay for her to still stay on schedule for her nap and what other symptoms should I be watching for? Very Scared for my baby girl please help
Posted Mon, 20 May 2013 in Child Health
Answered by Dr. Achuo Ascensius 5 hours later
thanks for the query.

I understand completely how you feel and i encourage you to be strong. The active substance of xanax is alprazolam which belongs to group of drugs called benzodiazepines and which are are used as a psychoaffective drugs. Alprazolam possesses anxiolytic, sedative, hypnotic, skeletal muscle relaxant, anticonvulsant, and amnestic properties. These properties could be severe in case of over dose with deterioration of breathing and nervous functions that could be fatal.
Alprazolam peaks in blood about one to two hours after ingestion and the half life is about 6 to 27 hours with an average of 11 hours. One to two hours following the ingestion is very important in the follow-up as the drug peaks in blood and over dose effects are likely to occur then. In case of over dose which is the main fear, you will observe;
-the child will be in a persistent sleepy state or in coma not responding to pain stimulus and with shallow breathing associated with reduced breathing rate (which is the main thing to watch out i.e. respiratory suppression).

However, a quick reflex to do is to rush the child to the ER for a gastric lavage and for monitoring during the period that the drug is suppose to be in blood i.e. 12 to 24 hours so that in case if any complications immediate attention should be given.

Hope this answers your query. If you have more query i will be ready to answer. Best regards and wish the best to your baby.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor